Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Vorticity-velocity-pressure formulation for Stokes problem

Authors: M. Amara, E. Chacón Vera and D. Trujillo
Journal: Math. Comp. 73 (2004), 1673-1697
MSC (2000): Primary 65N12; Secondary 35Q30
Published electronically: October 27, 2003
MathSciNet review: 2059731
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We propose a three-field formulation for efficiently solving a two-dimensional Stokes problem in the case of nonstandard boundary conditions. More specifically, we consider the case where the pressure and either normal or tangential components of the velocity are prescribed at some given parts of the boundary. The proposed computational methodology consists in reformulating the considered boundary value problem via a mixed-type formulation where the pressure and the vorticity are the principal unknowns while the velocity is the Lagrange multiplier. The obtained formulation is then discretized and a convergence analysis is performed. A priori error estimates are established, and some numerical results are presented to highlight the perfomance of the proposed computational methodology.

References [Enhancements On Off] (What's this?)

  • 1. Amara, M. and Bernardi, C., Convergence of a finite element discretization of the Navier-Stokes equations in vorticity and stream function formulation, Mathematical Modelling and Numerical Analysis, vol. 33, n. 5, pp. 1033-1056 (1999).MR 2000k:65200
  • 2. Amara, M. and El Dabaghi, F., An optimal $ C^{0} $ finite element algorithm for the $ 2D $ biharmonic problem: Theoretical analysis and numerical results, Numerische Mathematik, vol. 90, n. 1, pp. 19-46 (2001). MR 2002h:65172
  • 3. Amara, M., Chacon Vera, E. and Trujillo, D., Stokes equations with non standard boundary conditions, Prépubli. du Labo. de Math. Appli. de Pau, n. 13, (2001).
  • 4. Bernardi, C. and Girault, V., A local regularization operator for triangular and quadrilateral finite elements, SIAM J. Numer. Anal., vol. 35, n. 5, pp. 1893-1916 (1998). MR 99g:65107
  • 5. Bernardi, C., Girault, V. and Maday, Y., Mixed spectral element approximation of the Navier-Stokes equation in the stream function and vorticity formulation, IMA, J. of Numer. Anal, 12, pp. 564-608, 1992.MR 93i:65113
  • 6. Costabel, M., A remark on the regularity of solutions of Maxwell's equations on Lipschitz domains, Mathematical Methods in the Applied Sciences, vol. 12, 365-368 (1990). MR 91c:35028
  • 7. Conca, C., Pares, C., Pironneau, O. and Thiriet, M., Navier-Stokes equations with imposed pressure and velocity fluxes, International Journal for Numerical Methods in Fluids, vol. 20, 267-287 (1995). MR 96d:76019
  • 8. Dubois, F., Salaün M. and Salmon S., Discrete harmonics for stream function-vorticity Stokes problem, Numer. Math., vol. 92, 711-742 (2002). MR 2003h:76088
  • 9. John, F., Partial Differential Equations, Applied Mathematical Sciences, 1. Springer-Verlag, (1978). MR 80f:35001
  • 10. Girault, V. and Raviart, P.-A., Finite Element Methods for the Navier-Stokes Equations. Theory and Algorithms, Springer-Verlag, (1986).MR 88b:65129
  • 11. Grisvard, P., Elliptic Problems in Nonsmooth Domains, Pitman, (1985).MR 86m:35044
  • 12. Hughes, T. and Franca, L., A new finite element formulation for computational fluid dynamics. VII. The Stokes problem with various well-posed boundary conditions: Symetric formulations that converge for all velocity/pressure space, Comput. Methods in Appl. Mech. and Eng., 65, 85-96, (1987). MR 89j:76015g
  • 13. Lions, J.L. and Magenes, E., Problèmes aux limites non homogènes et applications, vol 1, Dunod, Paris (1969). MR 40:512

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N12, 35Q30

Retrieve articles in all journals with MSC (2000): 65N12, 35Q30

Additional Information

M. Amara
Affiliation: IPRA-LMA, Université de Pau, 64000 Pau, France

E. Chacón Vera
Affiliation: IPRA-LMA, Université de Pau, 64000 Pau, France

D. Trujillo
Affiliation: Departamento de Ecuaciones Diferenciales y Análisis, Universidad de Sevilla, 41080 Sevilla, Spain

Received by editor(s): January 10, 2002
Received by editor(s) in revised form: March 5, 2003
Published electronically: October 27, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society